Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

September 2, 2020Cape May County, New Jersey; Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 2, 2020, 10:35 PM EDT for Cape May County, New Jersey; Sussex County, Delaware. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2020, 10:35 PM EDT (02:35 UTC)
Expired
Sep 2, 2020, 11:30 PM EDT
In force
55 min
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, DE, Cape May County, NJ

The radar

The Dover AFB radar (KDOX), 11 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS81 KPHI 030235
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1035 PM EDT Wed Sep 2 2020

DEZ002>004-MDZ019-020-NJZ021-023-024-030330-
Inland Sussex-Kent-Delaware
Beaches-Talbot-Caroline-Cumberland-Atlantic Coastal Cape May-Cape
May-
1035 PM EDT Wed Sep 2 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...SOUTHERN
KENT...EAST CENTRAL TALBOT...SOUTHERN CAROLINE...SOUTHWESTERN
CUMBERLAND AND SOUTHWESTERN CAPE MAY COUNTIES...

At 1034 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Woodland Beach to
near Big Stone Beach to near Harrington to near Easton. Movement was
southeast at 35 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Georgetown, Cape May, Milford, Seaford, North Wildwood,
Millsboro, Laurel, Harrington, Wildwood Crest, Lewes, Federalsburg,
Milton, Bridgeville, Delmar, Avalon, West Cape May, Stone Harbor,
Dagsboro and Preston.

This includes Garden State Parkway between mile markers 0 and 11.
 
LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
      3870 7580 3871 7584 3870 7590 3864 7597
      3880 7618 3890 7562 3903 7543 3937 7532
      3908 7474 3877 7483 3877 7486 3868 7486
      3856 7505 3845 7558
TIME...MOT...LOC 0234Z 307DEG 29KT 3925 7535 3899 7537 3887 7556 3878
7603

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 2, 9:56 PM EDT, 39 minutes earlier.

Area forecast discussion, Sep 2, 9:56 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
956 PM EDT Wed Sep 2 2020

.SYNOPSIS...
A weak cold front is expected to cross our region tonight, with
a stronger cold front arriving Thursday night into early Friday.
High pressure builds in over the weekend with quiet weather anticipated.
To start the work week, another round of heat and humidity could
build again as a low lifts across the Great Lakes region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The PA parts of the Severe thunderstorm Watch have been
cancelled. Some marginal cells have moved across NE MD earlier
but the trend towards weakening continue. We will continue with
the remaining parts of the watch for a bit longer.

The rains and thunder will slowly diminish overnight and some
patchy fog may develop. It will remain mild and quite humid
overnight. Lows were not changed from earlier and will be in the
upper 60s to low 70s North and low to mid 70s South. Winds will
be mostly light from the S or SW overnight.

&&

.SHORT TERM /6 AM THURSDAY THROUGH 6 AM THURSDAY/...
***Severe weather possible late day Thursday***

A weak, diffuse frontal boundary will sit across the area to
start the day Thursday as the area will also continue to lie
just south of the jet core aloft. Through the day Thursday there
will continue to be disturbances moving through aloft roughly
aligned with this boundary and the strongest of these will help
develop a wave along the front by late day with another round of
strong to severe storms expected. The day will start dry though
with even some sunshine in the morning. However mid and high
clouds increase during the afternoon ahead of this developing
wave. Expect that storms will develop by mid afternoon to our
west over central PA and move into the area by the late
afternoon / early evening time frame. Conditions look to be even
more favorable for severe weather compared to today and the SPC
has upgraded our Delmarva zones as well as extreme southern NJ
to an enhanced risk for severe storms. ML CAPEs look to reach
the 1000-2000 j/kg range with deep layer shear around 40 knots.
There will also be veering low level winds with the low level
warm advection profile. The upshot is the environment looks to
be favorable for supercells and all severe weather threats will
be on the table...damaging winds, large hail, and even the
threat for tornadoes. Again, highest threat looks to be over
Delmarva but the threat exists farther north as well. Storm
coverage also looks to be fairly widespread. Mode looks like it
will tend towards multi-cell clusters with again, embedded
supercells possible. Heavy rain and flash flooding will also be
a threat given PWATS that will be over 2 inches with the highest
threat being across the urban corridor.

The main period of concern for Thursday's storms looks to be in
the 21z to 3z time frame with storms finally clearing out
overnight with the passage of the wave. It will be muggy
Thursday with highs mainly in the 80s to around 90 and lows
Thursday night generally in the upper 60s to low 70s.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
High pressure will be building into the region as a departing
cold front exits the region. There may be some lingering showers
offshore early morning however skies will be clearing and we'll
be heading into a pleasant couple of days. Sensible weather
remains quiet with partly cloudy skies through the weekend.
Highs will be on the warmer side Friday in the mid to upper 80s
but by Saturday should in the upper 70s to low 80s with
dewpoints falling into the low 40s to upper 50s.

Coming out of the weekend we'll see a resurgence of warmer and
more humid air as high pressure drifts east and we get back into
southwest flow. We'll have daily chances for showers and
thunderstorms returning Tuesday and Wednesday however areal
coverage should be limited.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...Weakening showers and a few tstms may affect
KILG/KPHL/KMIV thru 3Z  or 4z before weakening. Showers will
affect the other TAF sites too thru about 5Z. Patchy fog
expected overnight. Light winds. Mostly VFR outside of showers
and fog patches.

Thursday...Mostly VFR conditions through the majority of the day.
Another round of showers and storms is expected though by the late
afternoon / evening time frame (mostly after 21z) and these will
likely bring restrictions as low as IFR. The storms could even be
severe and produce very strong winds. W/SW winds 4-8 knots becoming
W/NW overnight.

Outlook...
Friday through Monday...VFR conditions are expected. Northwesterly
winds 5 to 15 kt on Friday and Saturday, becoming southwesterly
5 to 10 kt on Sunday. Moderate confidence.

&&

.MARINE...
Winds and seas are expected to be below Small Craft Advisory
conditions through Thursday though storms possible later this
evening and again late day Thursday could result in locally strong
winds and higher waves.

Outlook... Winds and seas should stay below SCA criteria
through Sunday. Winds along the Altantic Waters may get close to
SCA Friday night into Saturday based on latest guidance we
anticipate gusts to generally stay less than 25 kts.

Rip currents...
A moderate risk for the formation of dangerous rip currents is
expected to continue today. Breaking waves of around 3 ft are
expected with a southeast wind gradually becoming more southwest
at 10 to 15 kt. An underlying long period swell as well as the
tidal influence of the full moon will also enhance rip current
potential. This moderate risk will likely continue into Thursday
before subsiding for the end of the week and into the holiday
weekend.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Deal
Near Term...PO
Short Term...Fitzsimmons
Long Term...Deal
Aviation...Deal/Fitzsimmons/PO
Marine...Deal/Fitzsimmons
Hazardous weather outlook, Sep 2, 6:48 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
648 PM EDT Wed Sep 2 2020

DEZ001-002-MDZ008-012-015-019-020-NJZ016-017-021-PAZ060-070-071-
101>104-032300-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Gloucester-Cumberland-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-
648 PM EDT Wed Sep 2 2020

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms Thursday afternoon and evening could be severe. If any
severe storms develop, the primary hazard is expected to be damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ003-NJZ001-007>010-012-013-015-018>020-022-023-027-PAZ054-055-061-
062-105-106-032300-
Inland Sussex-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Camden-Northwestern Burlington-Ocean-
Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe-Lehigh-
Northampton-Upper Bucks-Lower Bucks-
648 PM EDT Wed Sep 2 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms Thursday afternoon and evening could be severe. If any
severe storms develop, the primary hazard is expected to be damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-032300-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
648 PM EDT Wed Sep 2 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the formation of dangerous rip currents
along the New Jersey and Delaware coasts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms Thursday afternoon and evening could be severe. If any
severe storms develop, the primary hazard is expected to be damaging
winds.

The moderate risk for the formation of rip currents is expected to
continue on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ431-450>455-032300-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
648 PM EDT Wed Sep 2 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms Thursday afternoon and evening could be severe. If any
severe storms develop, the primary hazard is expected to be dangerous
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-032300-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
648 PM EDT Wed Sep 2 2020

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms Thursday afternoon and evening could be severe. If any
severe storms develop, the primary hazard is expected to be dangerous
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 10:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1035 PM EDT Wed Sep 2 2020

DEZ002>004-MDZ019-020-NJZ021-023-024-030330-
Inland Sussex-Kent-Delaware
Beaches-Talbot-Caroline-Cumberland-Atlantic Coastal Cape May-Cape
May-
1035 PM EDT Wed Sep 2 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...SOUTHERN
KENT...EAST CENTRAL TALBOT...SOUTHERN CAROLINE...SOUTHWESTERN
CUMBERLAND AND SOUTHWESTERN CAPE MAY COUNTIES...

At 1034 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Woodland Beach to
near Big Stone Beach to near Harrington to near Easton. Movement was
southeast at 35 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Georgetown, Cape May, Milford, Seaford, North Wildwood,
Millsboro, Laurel, Harrington, Wildwood Crest, Lewes, Federalsburg,
Milton, Bridgeville, Delmar, Avalon, West Cape May, Stone Harbor,
Dagsboro and Preston.

This includes Garden State Parkway between mile markers 0 and 11.

LAT...LON 3846 7569 3864 7571 3869 7577 3868 7580
      3870 7580 3871 7584 3870 7590 3864 7597
      3880 7618 3890 7562 3903 7543 3937 7532
      3908 7474 3877 7483 3877 7486 3868 7486
      3856 7505 3845 7558
TIME...MOT...LOC 0234Z 307DEG 29KT 3925 7535 3899 7537 3887 7556 3878
7603

NC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:14 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Somerset46 min
Sep 3, 7:16 PM EDTSpecial Weather StatementPHIMercer44 min
Sep 3, 7:17 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester43 min
Sep 3, 7:43 PM EDTSpecial Marine WarningPHI2 hr
Sep 2, 8:07 PM EDTSevere Thunderstorm WarningPHIChester53 min
Sep 3, 6:48 PM EDTSevere Thunderstorm WarningPHIKent, Sussex57 min
Sep 3, 7:40 PM EDTSevere Thunderstorm WarningPHISussex65 min
Sep 2, 8:47 PM EDTSevere Thunderstorm WarningPHICaroline, Cecil, Kent, Queen Anne's, Talbot58 min
Sep 2, 10:08 PM EDTSevere Thunderstorm WarningPHICaroline, Queen Anne's, Talbot67 min
Sep 3, 5:47 PM EDTSevere Thunderstorm WarningPHICaroline, Kent, Queen Anne's, Talbot73 min

Nearby

Special Weather Statements in New Jersey, 2020Special Weather Statements in Delaware, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.